Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 221, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 20, 2008, 7:21 PM EDT for 4 counties in West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2008, 7:21 PM EDT (23:21 UTC)
- Expired
- Jul 20, 2008, 7:59 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Clay County, WV, Fayette County, WV, Kanawha County, WV, Nicholas County, WV
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1466 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 202321 SVRRLX WVC015-019-039-067-210015- /O.NEW.KRLX.SV.W.0221.080720T2321Z-080721T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 721 PM EDT SUN JUL 20 2008 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CLAY COUNTY IN WEST VIRGINIA... NORTHERN FAYETTE COUNTY IN WEST VIRGINIA... THIS INCLUDES THE CITY OF FAYETTEVILLE... CENTRAL KANAWHA COUNTY IN WEST VIRGINIA... WEST CENTRAL NICHOLAS COUNTY IN WEST VIRGINIA... THIS INCLUDES THE CITY OF SUMMERSVILLE... * UNTIL 815 PM EDT * AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COAL FORK...OR ABOUT NEAR CHARLESTON...AND MOVING SOUTHEAST AT 28 MPH. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3839 8078 3798 8099 3829 8162 3845 8153 TIME...MOT...LOC 2321Z 294DEG 25KT 3833 8146 $$ 08
1 follow-up statement
000 WWUS51 KRLX 202359 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 758 PM EDT SUN JUL 20 2008 WVC015-019-039-067-210008- /O.CAN.KRLX.SV.W.0221.000000T0000Z-080721T0015Z/ KANAWHA WV-CLAY WV-NICHOLAS WV-FAYETTE WV- 758 PM EDT SUN JUL 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FAYETTE...WEST CENTRAL NICHOLAS...SOUTHERN CLAY AND CENTRAL KANAWHA COUNTIES IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND PEA SIZE HAIL ARE STILL POSSIBLE. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3839 8078 3798 8099 3829 8162 3845 8153 TIME...MOT...LOC 2358Z 294DEG 25KT 3822 8116 $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:53 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 20, 3:53 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 353 PM EDT SUN JUL 20 2008 .SYNOPSIS... A SERIES OF WEAK SURFACE FRONTS CROSS THROUGH TUESDAY BRINGING THE THREAT FOR SEVERE WEATHER EACH DAY. HIGH PRESSURE MOVES ACROSS WEDNESDAY AND THURSDAY. A NEW COLD FRONT MAY APPROACH SATURDAY. && .NEAR TERM /THROUGH MONDAY/... STRONG DAYTIME HEATING AND RICH LLVL MSTR HAS YIELDED MUCAPE AROUND 2.0 KJKG-1 AND LI/S OF -7C. DESPITE THE AFOREMENTIONED THERMODYNAMIC INSTABILITY...ONLY SCT CU HAVE FORMED AND NO TCUS AS OF 1830Z. 6.7U STLT PIC SHOWS A S/W CROSSING THE OHIO RVR...BUT WITH LTL CU TO WORK WITH DO NOT XPCT MUCH ACTIVITY ACCOMPANYING IT. SCHC/CHC POPS WILL COVER THIS FEATURE THRU LATE AFTN. MAIN FOCUS IS AREA OF RW/TRW FORMING IN CNTRL IND. SHORT RANGE MDLS HAVE NOT PERFORMED WELL AND NOW ARE HAVING A HARD TIME PINPOINTING AREAS OF TSTMS TNGT. THIS MAKES FOR A LOW CONFIDENT FCST WHICH TRENDS TWRD CLIMO. NIXED MENTION OF PCPN AFTER SUNSET AS ATMS STABILIZES...SINCE BANKING ON MID LVL DRY AIR AHEAD OF THE IND COMPLEX NEGATING MUCH UPSTREAM DEVELOPMENT. TNGT SHOULD BE THE WARMEST NIGHT IN NEARLY SIX WEEKS WITH MINT AROUND 70F FOR A GOOD CHUNK OF THE LLNDS. ANY FOG WILL BE CONFINE TO LOCATIONS THAT RECEIVE RAINFALL TNGT AND/OR DEEPER HOLLOWS. FG BURNS OFF QUICKLY MON...BUT DUE TO CONTD SW FLOW AND STAGNANT WINDS ALOFT LOOK FOR VIS RESTRICTIONS IN HZ THRU MIDDAY. THE TREND OVER THE PAST THREE DAYS HAS BEEN HAZE TAKING LONGER TO MIX OUT...WHICH THE FCST REFLECTS. POP FCST WILL BE ANOTHER CHALLENGING ONE DUE TO LOTS OF SCATTERING WITHIN THE NCEP SUITE. WEAK SFC TROF REACHES THE OH RVR AROUND 0Z TUES...WHILE ATMS IS CONDUCIVE FOR EXPLOSIVE TRW DEVELOPMENT PER MUCAPE NEAR 2.5KJKG-1 AND EQL NEARING 45KFT. PLAYED A DRY MRNG WITH POPS GOING TO LO CHC OVER THE HIGHER TERRAIN AND WRN ZONES MIDDAY THEN CHC EVERYWHERE BY MID-LT AFTN. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... SERIES OF SHORT WAVE RIPPLES MOVE THROUGH MON NT THRU TUE NT BEFORE LONG WAVE TROUGH SETTLES IN OVER FORECAST AREA WED. MON NT...SHORT WAVES TEND TO WEAKEN AS THEY MOVE ACROSS. THIS...WITH LOSS OF HEATING...WARRANTS LEAVING POPS A BIT HIGHER IN THE W THAN IN THE E THROUGH THE NIGHT. ON TUE...UPPER FLOW BECOMES MORE SW AS THE LONG WAVE TROUGH STARTS TO DIG IN. WITH BETTER FORCING...FRONT STILL N OF THE AREA...AND DIURNAL HEATING...POPS INCREASE TUE. INSTABILITY...WHICH DOES NOT ENTIRELY DISAPPEAR MON NT...INCREASES DIURNALLY WITH DEW POINTS NEAR 70 AND UP TO 2 KJKG-1 CAPE. 25 KTS OF FLOW EXISTS IN THE MID LEVELS BUT FLOW IS RATHER LIGHT FROM H8 DOWN TO THE SFC. THIS AND HIGH WBZ LEVELS MAY INHIBIT SVR THREAT TUE. THE FRONT SLIPS S OF THE AREA LATE TUE NT...ALLOWING FOR DRIER WEATHER WITH LOWER HUMIDITY WED AND WED NT. DID ADD DIURNAL THUNDERSTORMS IN THE MOUNTAINS WED AFTN AS LOW LEVEL MOISTURE MAY STILL BE SUFFICIENT FOR ELEVATION-BASED INSTABILITY. OTHER THAN LOWERING HIGHS WED TOWARD THE NEW MEX IN THE COOLER AIR MASS...NO CONSTRUCTIVE CHANGES WERE IDENTIFIED FOR HIGHS AND LOWS. && .LONG TERM /THURSDAY THROUGH SUNDAY/... PERIOD STARTS DRY WITH HIGH PRESSURE IN CONTROL AND HEIGHTS BEGINNING TO RISE. POPS RETURN BY FRI AS NEXT UPPER LEVEL SHORT WAVE APPROACHES TO REESTABLISH LONG WAVE TROUGH IN THE E OVER THE WEEKEND. DRY WEATHER MAY EVENTUALLY TRY TO RETURN SUN AS A COLD FRONT PUSHES S OF THE AREA IN RESPONSE TO THE UPPER LEVEL PATTERN. A BLEND OF HPC GUIDANCE...BASED ON GFS AND ECMWF ENSEMBLES...AND CONTINUITY SUFFICED FOR THE MOST PART PER ISC. CHANGES TO HIGHS AND LOWS WERE MAINLY MINOR...ADJUSTING TOWARD MEX / HPC BLEND. THE OPERATIONAL GFS WAS MORE AMPLIFIED THAN THE MEAN DAYS 5-7.WHICH AFFECTS TEMPERATURES AND WHETHER WE CAN GET INTO DRIER AND COOLER WEATHER BY SUNDAY. THE 12Z OP ECMWF ACTUALLY SUPPORTS THE MORE AMPLIFIED SOLUTION AS DOES PERSISTENCE IN TERMS OF THE WEATHER SO FAR THIS QUOTE UNQUOTE SUMMER. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR. RW/TRW WILL BE MOST NUMEROUS OVER NRN WV LTR THIS AFTN AND EVNG BEFORE THINGS TAPER OFF AFTER SUNSET. ALLOWED FOR A TEMPO MVFR TRW AT PKB/CKB/EKN IN THE AFOREMENTIONED TIME FRAME. ANY AIRPORT THAT EXPERIENCES A STORM SHOULD SEE IFR FG DURING THE PREDAWN...OTRW IT WILL BE TOUGH FOR VIS TO GET BELOW 1-2SM PER DWPTS NR 70F. MVFR HZ SHALL LAST A GOOD PART OF THE MRNG DUE TO CONTD SSW FLOW WITH POLLUTION SPREADING UP FM THE LWR OHIO VLY. AVIATION OUTLOOK /AFTER 18Z MONDAY/...BRIEF IFR IN TRW MON AND TUES AFTN. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...29/12 NEAR TERM...29 SHORT TERM...12 LONG TERM...12 AVIATION...29
Hazardous weather outlook, Jul 20, 10:20 AM EDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1020 AM EDT SUN JUL 20 2008 KYZ105-VAZ003-004-WVZ005-013>016-018-024>030-033>040-046-047-210830- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-PUTNAM-KANAWHA-ROANE- CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 1020 AM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON MONDAY...WITH THE POSSIBILITY OF DAMAGING WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH MONDAY. KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-017-019-020-031-032- 210830- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS- TYLER-WIRT-RITCHIE-DODDRIDGE-HARRISON-TAYLOR- 1020 AM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH MONDAY.
In the hours before
Special weather statement, Jul 20, 6:29 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 629 PM EDT SUN JUL 20 2008 WVZ006-013>015-026-202330- BOONE-CABELL-KANAWHA-LINCOLN-PUTNAM- 629 PM EDT SUN JUL 20 2008 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL KANAWHA...NORTHERN BOONE...NORTHERN LINCOLN...SOUTHEASTERN CABELL AND SOUTHERN PUTNAM COUNTIES... AT 624 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A CLUSTER OF STRONG THUNDERSTORMS LOCATED 6 MILES NORTH OF HAMLIN...MOVING EAST AT 28 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR SWEETLAND...AND TEAYS VALLEY AROUND 635 PM...GRIFFITHSVILLE AROUND 640 PM...YAWKEY...AND POCA AROUND 645 PM...TORNADO...ST. ALBANS...NITRO...AND SOD AROUND 655 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 08
Local storm report, Jul 20, 6:54 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
654 PM EDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND DMG GRAFTON 39.36N 79.99W
07/20/2008 TAYLOR WV PUBLIC
&&
NNNNLocal storm report, Jul 20, 6:56 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
656 PM EDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL BRIDGEPORT 39.29N 80.23W
07/20/2008 U0.88 INCH HARRISON WV PUBLIC
&&
NNNNThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:36 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Taylor, Tyler | 54 min |
| Jul 20, 6:21 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Taylor | 54 min |
| Jul 20, 7:10 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Mason, Putnam, Roane | 65 min |
| Jul 20, 7:50 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Wayne | 55 min |
| Jul 20, 7:59 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Putnam, Wayne | 46 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.